FREE Case Review Now


Gentamicin is an antibiotic medication that is used to treat a number of different severe bacterial infections. Gentamicin toxicity can lead to bilateral vestibulopathy, which is when both inner ears are damaged. The damages results in problems with vision, motor coordination and hearing.

What are some symptoms of gentamicin toxicity?

Some symptoms of gentamicin toxicity include imbalance and problems with your vision. You may feel more unbalanced in the dark or when your footing is uneven or uncertain. The typical visual symptoms of the toxicity only occur when you are moving. It can cause you to see blurry objects and will cause the blurring of objects when the head is moved quickly.

How often does gentamicin toxicity occur?

It’s believed that gentamicin toxicity occurs in between 0.1 and 1 percent of all people who take a two-week course. The toxicity results in the death of the inner ear hair cells, making it harder to hear and affecting the patient’s overall balance.

What are the risks for developing gentamicin toxicity?

The dose you take matters; a higher dose poses a higher risk of toxicity. If there are any medications that are taken at the same time, they should be monitored to make sure they don’t make the gentamicin side effects more prevalent. Some people are also susceptible due to their genetics.

Can you recover from this toxicity?

Some inner-ear hairs may recover, while others may never heal. It can take up to a year before all the cells have a chance to recover, and some may, while others may have died completely.

Your medical provider should give you information on the risk of gentamicin toxicity if you are suffering from an infection and need this antibiotic. If you are not monitored and were not informed, you could have a case against your medical provider. Our website has more information.